Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A $ C^1$-finite element method for the Willmore flow of two-dimensional graphs

Authors: Klaus Deckelnick, Jakob Katz and Friedhelm Schieweck
Journal: Math. Comp. 84 (2015), 2617-2643
MSC (2010): Primary 65M15, 65M60; Secondary 35K59
Published electronically: May 12, 2015
MathSciNet review: 3378841
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Willmore flow of two-dimensional graphs subject to Dirichlet boundary conditions. The corresponding evolution is described by a highly nonlinear parabolic PDE of fourth order for the height function. Based on a suitable weak form of the equation we derive a semidiscrete scheme which uses $ C^1$-finite elements and interpolates the Dirichlet boundary conditions. We prove quasioptimal error bounds in Sobolev norms for the solution and its time derivative and present results of test calculations.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623-727. MR 0125307 (23 #A2610)
  • [2] John W. Barrett, Harald Garcke, and Robert Nürnberg, Parametric approximation of Willmore flow and related geometric evolution equations, SIAM J. Sci. Comput. 31 (2008), no. 1, 225-253. MR 2460777 (2010i:53122),
  • [3] M. Bernadou, $ \mathcal {C}^1$-curved finite elements and applications to plate and shell problems, Proceedings of the Fifth International Congress on Computational and Applied Mathematics (Leuven, 1992), 1994, pp. 133-144. MR 1284257,
  • [4] Andrea Bonito, Ricardo H. Nochetto, and M. Sebastian Pauletti, Parametric FEM for geometric biomembranes, J. Comput. Phys. 229 (2010), no. 9, 3171-3188. MR 2601095 (2011c:65253),
  • [5] Kenneth A. Brakke, The surface evolver, Experiment. Math. 1 (1992), no. 2, 141-165. MR 1203871 (93k:53006)
  • [6] Susanne C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954 (2008m:65001)
  • [7] U. Clarenz, U. Diewald, G. Dziuk, M. Rumpf, and R. Rusu, A finite element method for surface restoration with smooth boundary conditions, Comput. Aided Geom. Design 21 (2004), no. 5, 427-445. MR 2058390 (2005a:65017),
  • [8] Klaus Deckelnick and Gerhard Dziuk, Error analysis of a finite element method for the Willmore flow of graphs, Interfaces Free Bound. 8 (2006), no. 1, 21-46. MR 2231251 (2007d:65083),
  • [9] Klaus Deckelnick and Friedhelm Schieweck, Error analysis for the approximation of axisymmetric Willmore flow by $ C^1$-finite elements, Interfaces Free Bound. 12 (2010), no. 4, 551-574. MR 2754216 (2012c:35244),
  • [10] Jim Douglas Jr., Todd Dupont, Peter Percell, and Ridgway Scott, A family of $ C^{1}$ finite elements with optimal approximation properties for various Galerkin methods for 2nd and 4th order problems, RAIRO Anal. Numér. 13 (1979), no. 3, 227-255 (English, with French summary). MR 543934 (80k:65087)
  • [11] M. Droske and M. Rumpf, A level set formulation for Willmore flow, Interfaces Free Bound. 6 (2004), no. 3, 361-378. MR 2095338 (2005f:35145),
  • [12] Gerhard Dziuk, Computational parametric Willmore flow, Numer. Math. 111 (2008), no. 1, 55-80. MR 2448203 (2009i:35152),
  • [13] Samuil D. Eidelman and Nicolae V. Zhitarashu, Parabolic Boundary Value Problems, Operator Theory: Advances and Applications, vol. 101, Birkhäuser Verlag, Basel, 1998. Translated from the Russian original by Gennady Pasechnik and Andrei Iacob. MR 1632789 (99h:35080)
  • [14] Qing Gao and Likang Li, Interpolated boundary conditions in plate bending problems using $ C^1$-curved finite elements, Comput. Methods Appl. Mech. Engrg. 148 (1997), no. 3-4, 235-255. MR 1465820 (98g:73038),
  • [15] E. Hairer, S. P. Nørsett, and G. Wanner, Solving Ordinary Differential Equations. I, 2nd ed., Springer Series in Computational Mathematics, vol. 8, Springer-Verlag, Berlin, 1993. Nonstiff problems. MR 1227985 (94c:65005)
  • [16] W. Helfrich, Elastic properties of lipid bilayers: Theory and possible experiments, Z. Naturforsch. 28c (1973), 693-703.
  • [17] Lucas Hsu, Rob Kusner, and John Sullivan, Minimizing the squared mean curvature integral for surfaces in space forms, Experiment. Math. 1 (1992), no. 3, 191-207. MR 1203874 (94a:53015)
  • [18] G. Matthies and F. Schieweck, Higher order variational time discretizations for nonlinear systems of ordinary differential equations. Preprint 23/2011, Otto-von-Guericke Universität Magdeburg, Fakultät für Mathematik, 2011. http://www-ian.math.uni-magdeburg.
  • [19] Herbert Koch and Tobias Lamm, Geometric flows with rough initial data, Asian J. Math. 16 (2012), no. 2, 209-235. MR 2916362,
  • [20] Ernst Kuwert and Reiner Schätzle, Removability of point singularities of Willmore surfaces, Ann. of Math. (2) 160 (2004), no. 1, 315-357. MR 2119722 (2006c:58015),
  • [21] Uwe F. Mayer and Gieri Simonett, A numerical scheme for axisymmetric solutions of curvature-driven free boundary problems, with applications to the Willmore flow, Interfaces Free Bound. 4 (2002), no. 1, 89-109. MR 1877537 (2003g:53119),
  • [22] Tomáš Oberhuber, Finite difference scheme for the Willmore flow of graphs, Kybernetika (Prague) 43 (2007), no. 6, 855-867. MR 2388399 (2008m:35147)
  • [23] N. Olischläger, M. Rumpf, Two step time discretization of Willmore flow, Edwin R. Hancock, Ralph R. Martin, Malcolm A. Sabin (Eds.): Mathematics of Surfaces XIII, 13th IMA International Conference, York, UK, September 7-9, 2009, 278-292, Proceedings. Lecture Notes in Computer Science 5654, Springer (2009).
  • [24] Raluca E. Rusu, An algorithm for the elastic flow of surfaces, Interfaces Free Bound. 7 (2005), no. 3, 229-239. MR 2171130 (2006g:53099),
  • [25] U. Seifert, Configurations of fluid membranes and vesicles, Adv. Phys. 46 (1997), 13-137.
  • [26] Vidar Thomée, Galerkin Finite Element Methods for Parabolic Problems, Springer Series in Computational Mathematics, vol. 25, Springer-Verlag, Berlin, 1997. MR 1479170 (98m:65007)
  • [27] Homer F. Walker and Peng Ni, Anderson acceleration for fixed-point iterations, SIAM J. Numer. Anal. 49 (2011), no. 4, 1715-1735. MR 2831068 (2012j:65153),
  • [28] Mary Fanett Wheeler, A priori $ L_{2}$ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 723-759. MR 0351124 (50 #3613)
  • [29] Yan Xu and Chi-Wang Shu, Local discontinuous Galerkin method for surface diffusion and Willmore flow of graphs, J. Sci. Comput. 40 (2009), no. 1-3, 375-390. MR 2511740 (2010g:65158),

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M15, 65M60, 35K59

Retrieve articles in all journals with MSC (2010): 65M15, 65M60, 35K59

Additional Information

Klaus Deckelnick
Affiliation: Institut für Analysis und Numerik, Otto–von–Guericke–Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany

Jakob Katz
Affiliation: Institut für Analysis und Numerik, Otto–von–Guericke–Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany

Friedhelm Schieweck
Affiliation: Institut für Analysis und Numerik, Otto–von–Guericke–Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany

Keywords: Willmore flow, Dirichlet boundary conditions, $C^1$-finite elements, error estimates
Received by editor(s): February 15, 2013
Received by editor(s) in revised form: January 13, 2014
Published electronically: May 12, 2015
Additional Notes: The authors gratefully acknowledge financial support from the German Research Council (DFG) through grant DE 611/5-2.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society